Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Birmingham, AL

April 7, 2005Lowndes County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2005, 1:33 AM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 1:33 AM CDT (06:33 UTC)
Expired
Apr 7, 2005, 2:00 AM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lowndes County, AL, Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 070633
SVRBMX
ALC085-101-070700-
/O.NEW.KBMX.SV.W.0191.050407T0633Z-050407T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 AM CDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
  WESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MONTGOMERY

* UNTIL 200 AM CDT

* AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF SNOWDOUN...OR ABOUT 8 MILES
  SOUTHEAST OF HAYNEVILLE...AND MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DANNELLY FIELD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3209 8656 3207 8631 3240 8608 3246 8626
      3237 8652

$$

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:30 AM CDT, 3 minutes earlier.

Area forecast discussion, Apr 7, 1:30 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 AM CDT THU APR 7 2005

MESOSCALE UPDATE...

CONDITIONS HAVE COME TO A BIT OF A LULL ACROSS MOST OF THE AREA.
TIGHT SURFACE PRESSURE GRADIENT HAS SHIFTED EASTWARD TO THE ALABAMA
GEORGIA STATE LINE.  WHILE SFC-1KM AND SFC-3KM HELICITY AXIS IS
SHIFTING INTO THE I 65 CORRIDOR...HIGH HELICITY VALUES...400 TO 500
M2/S2.  WHILE THATS IMPRESSIVE...INSTABILITY IS SCARCE...WITH
MUCAPE FROM 250 J/KG TO 500 J/KG OVER MUCH OF CENTRAL ALABAMA...JUST
A SLIVER ABOVE 500 J/KG IN OUR FAR SOUTHERN COUNTIES. EFFECTIVE SR
HELICITY VALUES ARE MUCH LOWER...ON THE ORDER OF 100-150 M2/S2.

CAPE IN THE -10C TO -30C ZONE HAS DECREASED TO 100 TO 200 J/KG OR
LESS...WHICH REPRESENTS A FAIRLY LOW HAIL THREAT.

RUC MODEL STILL INCREASES SBCAPE OVER EASTERN ALABAMA THROUGH THE
REMAINDER OF THE OVERNIGHT PERIOD...ESPECIALLY ALONG AND EAST OF THE
I 85 CORRIDOR. HELICITY VALUES ARE GENERALLY FORECAST TO DECREASE...
ALTHOUGH THE RUC DOES KEEP HELICITY VALUES UP A BIT OVER THE SAME
AREA.  ON TOP OF ALL THIS...THERE/S A FAIRLY HEFTY SQUALL LINE DOWN
IN THE GULF...AND A WEAK SURFACE LOW SOUTH OF MOBILE.

ALL THAT SAID...BELIEVE THE THREAT HAS DECREASED SIGNIFICANTLY FOR
THE MOMENT.  ISOLATED...MARGINALLY SEVERE STORMS CAN STILL BE
EXPECTED...BUT FORECAST PARAMETERS DON/T SEEM TO SUPPORT A
WIDESPREAD THREAT.  THUS...AT LEAST FOR THE MOMENT...NO WATCHES ARE
IN EFFECT FOR THE FORECAST AREA.  WILL CONTINUE TO MONITOR THE
SITUATION FOR ANY POSSIBLE REDEVELOPMENT AS THE MORNING PROGRESSES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL ALABAMA UNTIL 7 AM THURSDAY.

&&

81/JD
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Special weather statement, Apr 6, 10:09 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT WED APR 6 2005

ALZ022-070345-
PICKENS-
1009 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1045
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COCHRANE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...COCHRANE...
PICKENSVILLE...ALICEVILLE...CARROLLTON...ETHELSVILLE...REFORM AND
GORDO THROUGH 1045 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 6, 10:50 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND GST DELTA                   33.44N 85.69W
04/06/2005  48 MPH           CLAY               AL   EMERGENCY MNGR

            DAMAGE TO HOUSE AND PORCH REPORTED TO LINEVILLE POLICE
            DEPARTMENT.

&&

JSS
Local storm report, Apr 7, 12:17 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             GORDO                   33.32N 87.90W
04/06/2005  0.75 INCH        PICKENS            AL   STORM CHASER

            PENNY SIZE HAIL REPORTED IN GORDO BY PUBLIC.

1150 PM     TSTM WND DMG     JASPER                  33.85N 87.27W
04/06/2005                   WALKER             AL   AMATEUR RADIO

            TREES DOWN IN JASPER ON HWY 269 REPORTED BY HAM OPERATOR.

1157 PM     HAIL             JASPER                  33.85N 87.27W
04/06/2005  0.75 INCH        WALKER             AL   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL IN JASPER ON HWY 269 REPORTED BY
            SPOTTER.

&&

JSS
Special weather statement, Apr 7, 12:28 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 AM CDT THU APR 7 2005

ALZ011>014-022-030>031-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 105...

FAYETTE           GREENE            LAMAR             MARION
PICKENS           SUMTER            WINSTON

ALZ015-017-023>025-032>035-039>044-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 105...

AUTAUGA           BIBB              BLOUNT            CHILTON
DALLAS            ELMORE            HALE              JEFFERSON
LOWNDES           MARENGO           MONTGOMERY        PERRY
SHELBY            TUSCALOOSA        WALKER
Special weather statement, Apr 7, 12:28 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 AM CDT THU APR 7 2005

ALZ011>014-022-030>031-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 135...

FAYETTE           GREENE            LAMAR             MARION
PICKENS           SUMTER            WINSTON

ALZ015-017-023>025-032>035-039>044-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 105...

AUTAUGA           BIBB              BLOUNT            CHILTON
DALLAS            ELMORE            HALE              JEFFERSON
LOWNDES           MARENGO           MONTGOMERY        PERRY
SHELBY            TUSCALOOSA        WALKER
Special weather statement, Apr 7, 1:12 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 AM CDT THU APR 7 2005

ALZ039-070700-
MARENGO-
112 AM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 200
AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MYRTLEWOOD...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MYRTLEWOOD...
JEFFERSON...LINDEN...PROVIDENCE...DAYTON AND FAUNSDALE THROUGH 200 AM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:15 PM CDTSevere Thunderstorm WarningBMXSumter45 min
Apr 6, 10:22 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Apr 6, 10:31 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 11:05 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
Apr 6, 11:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
Apr 6, 11:31 PM CDTSevere Thunderstorm WarningBMXWalker44 min
Apr 6, 11:51 PM CDTSevere Thunderstorm WarningBMXSumter39 min
Apr 7, 12:00 AM CDTSevere Thunderstorm WarningBMXHale, Marengo45 min
Apr 7, 12:33 AM CDTSevere Thunderstorm WarningBMXLowndes42 min
Apr 7, 3:49 PM CDTSevere Thunderstorm WarningBMXChilton41 min
Apr 7, 4:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.